General Question

ItalianPrincess1217's avatar

Do all birth control pills lower sex drive?

Asked by ItalianPrincess1217 (10893points) May 22nd, 2010 from iPhone

I’ve been on the pill for years and I’ve noticed a lower sex drive. I’ve switched pills a few times (to reduce my frequent headaches). I finally found a pill that didn’t cause migraines but I think they’re effecting my desire to have sex. Will this be the case with any/all bc pills? I certainly don’t want to stop taking the pill. I love it. And I’m not planning on children for another couple years. Any advice? I want to feel that desire to get it on! I want to be horny! My poor fiancĂ© is handling this so well but it’s unfair to him. Suggestions?

Observing members: 0 Composing members: 0

12 Answers

EmpressPixie's avatar

People react differently to any kind of medication. While not all birth control lowers sex drive, you may find that they do all lower your sex drive. The best thing for you to do is make an appointment with a birth control specialist (your OB-GYN or go to Planned Parenthood, I really only mean someone who really knows what they are talking about) and tell them your concerns, the reactions you’ve had thus far, and ask them what they recommend.

Edited to add: Here is an article from PP that you might enjoy on this topic.

kheredia's avatar

I had no idea birth control pills lower sex drive.. that explains a lot! I guess it’s something I’ll be looking into as well.

Seaofclouds's avatar

Birth control pills can lower sex drive because of the hormones in the pill. It varies from person to person and pill to pill. I was on one that lowered my sex drive a long time ago, I just went to my GYN and asked them to switch me. I forget which pill they switched me to, but I remember is was one with more androgynous hormones. Best thing to do is talk to your GYN and let them know what’s going one and ask them what they recommend.

nikipedia's avatar

The pill acts by lowering the amounts of hormones involved in fertility (estrogen, progesterone, luteinzing hormone and follicle-stimulating hormone), but one side-effect is that it also lowers the amounts of hormones not involved in fertility, like androgens. Androgens are believed to be involved in libido, so generally speaking, the pill always carries with it the risk of lowering your sex drive. For some women the change is more noticeable than others.

Have you considered non-hormonal methods of contraception? It sounds like the pill has not really agreed with you.

MyNewtBoobs's avatar

You may want to look into getting an IUD instead.

perspicacious's avatar

I have never heard a woman say she experienced such a change by using oral contraceptives.

nikipedia's avatar

@perspicacious: Loss of libido caused by oral contraceptive use is a well-established phenomenon in the scientific literature:

“Dysfunction of the hypothalamic/pituitary axis, surgical or medical castration, natural menopause, premature ovarian failure, and chronic birth control pill use are the most common causes of hormonally based female sexual dysfunction. The most common complaints in this category are decreased desire and libido, vaginal dryness, and lack of sexual arousal.” Berman, Berman & Goldstein, 1999.

perspicacious's avatar

@nikipedia I have read this, but never known anyone with the effects, neither from use of birth control pills nor menopause.

JLeslie's avatar

I had no troubles with sex drive while on the pill, but of course whenever we play with our hormones this can be a side effect. Our horniest time is during ovulation, and the pill eliminates ovulation. I would say try a different pill. Are you on a low dose or triphasil? I have no idea if they are more likely to disrupt sex drive, but I know that those triphasil pills made me crazy.

Is the pill the only med you take? Other drugs are also known to affect libido and ability to climax. Antidepressants such as prozac have a reputation for this.

ItalianPrincess1217's avatar

@JLeslie I’m not on any other meds. Just the pill. And when I went off the pill for a couple months, I noticed my sex drive significantly increased (especially during ovulation).

JLeslie's avatar

@ItalianPrincess1217 Try a different pill.

Response moderated (Spam)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther